Maine, 2005

Damaging Wind in Maine, August 5, 2005

August 5, 2005 · NWS GYX · 1 event in 1 county or zone

Thunderstorm winds knocked down trees in Winthrop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Thunderstorm winds knocked down trees in Winthrop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 5, 1:11 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 5, 1:11 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
211 PM EDT FRI AUG 5 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
WARM MUGGY UNSTABLE AIR ACROSS SOUTHERN SECTIONS. SHOWERS AND
THUNDERSTORMS AHEAD OF THE COLD FRONT NOW IN THE FOOTHILLS AND
WORKING THEIR WAY SOUTHEAST. SOME OF THESE THUNDERSTORMS MAY HAVE
BRIEF DOWNPOURS AND GUSTY WINDS. THE COLD FRONT WILL SWING THROUGH
THIS EVENING AND CLEAR THINGS OUT. ENOUGH LEFTOVER MOISTURE WILL
ALLOW VALLEY FOG TO DEVELOP LATER TONIGHT. HIGH PRESSURE BUILDS IN
FROM THE WEST FOR A BEAUTIFUL SATURDAY.

&&

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...HIGH PRES IN CONTROL
FOR SUN MOVES SE OF FA MON WHEN STEAM HEAT BEGINS TO INCREASE. GFS
SHOWS A SHORTWAVE MOVG THRU TUES WITH FAIR AMOUNT OF QPF. LOOKS
LIKE SOME OF THIS MAY BE ATTIBUTABLE TO A CONVECTIVE FEEDBACK
PROBLEM. I AM NOT GOING TO BRING POPS UP TO THE CHC CATEGORY UNTIL
WED UNTIL COLD FRONT DROPS S FROM CANADA. CURRENT INDICATIONS ARE
THE FRONT WILL NOT MAKE IT THROUGH AND WILL MOVE BACK NORTH THURS.
LOOKS LIKE A VERY STEAMY WEEK COMING UP WITH SCATTERED SHOWERS AND
TSTMS FROM WED ON.

&&

.AVIATION...
LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE SOUTH FROM THE
FOOTHILLS AND MOVE OFFSHORE THIS EVENING. CLEARING SKIES WILL
FOLLOW BUT WITH PATCHY VALLEY FOG.

&&

.MARINE...
SOUTHERLY WINDS IN THE LOWER 20 KTS AND SEAS NEAR 5 FT SO WILL
KEEP SCA AT LEAST FOR THE EVENING.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ150 UNTIL MIDNIGHT.
&&
Hazardous weather outlook, Aug 5, 4:05 AM EST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
505 AM EDT FRI AUG 5 2005

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-060904-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
COASTAL WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA
OUT 25 NM-
INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH...
BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD...
BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT...
COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY...
DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON...
FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN...
KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN...
LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH...
MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD...
OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH...
RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD...
SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE...
TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE
505 AM EDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHERN NEW HAMPSHIRE AND
WESTERN MAINE. SOME THUNDERSTORMS MAY CONTAIN WIND GUSTS IN EXCESS
OF 55 MPH.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

APFFEL

In the hours before

Special weather statement, Aug 5, 2:34 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
334 PM EDT FRI AUG 5 2005

MEZ021-022-052233-
INTERIOR WALDO ME-KENNEBEC ME-
INCLUDING THE CITIES OF...AUGUSTA...GARDINER...OAKLAND...
THORNDIKE AND WATERVILLE
334 PM EDT FRI AUG 5 2005

...STRONG THUNDERSTORMS WILL MOVE THROUGH EASTERN KENNEBEC AND
INTERIOR WALDO COUNTIES THROUGH 445 PM...

THUNDERSTORMS FROM WATERVILLE TO LITCHFIELD IN KENNEBEC COUNTY WILL
CONTINUE TO MOVE EAST AT 30 MPH.  THESE STORMS WILL CONTAIN WIND
GUSTS TO 45 MPH AND DOWN SMALL TREE LIMBS.  THEY WILL ENTER INTERIOR
WALDO COUNTY BY 400 PM.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Portland,ME radar (KGYX), 51 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kennebec

When
August 5, 2:47 PM EST to 2:52 PM EST
Where
Kennebec County, Winthrop
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.300, -69.967

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469475.